North Carolina, 2011Flash Flood and Hail in North Carolina, August 21, 2011
August 21, 2011 · NWS RAH · 23 events in 15 counties and zones
A vigorous shortwave enhanced a surface trough across the region and combined with strong instability and an increasingly moist air mass to produce scattered severe thunderstorms. Mostly wind damage occurred with these storms, although a couple of reports of one inch hail were received as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A vigorous shortwave enhanced a surface trough across the region and combined with strong instability and an increasingly moist air mass to produce scattered severe thunderstorms. Mostly wind damage occurred with these storms, although a couple of reports of one inch hail were received as well. Also, isolated flash flooding was observed, which resulted in a road closure and a few additional reports of minor street flooding were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 21, 1:38 PM EST, 23 minutes earlier.
Area forecast discussion, Aug 21, 1:38 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
238 PM EDT SUN AUG 21 2011
.SYNOPSIS...
A COLD FRONT APPROACHING FROM THE NORTHWEST WILL PUSH THROUGH MUCH
OF THE REGION LATE TONIGHT AND MONDAY. BY LATE MONDAY AFTERNOON...
THE FRONT SHOULD LIE NEAR THE SOUTH CAROLINA BORDER. DRY HIGH
PRESSURE BUILDS INTO THE REGION BEHIND THE FRONT AND REMAINS THROUGH
THE MIDDLE OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 225 PM SUNDAY...
SURFACE-BASED CAPE HAD INCREASED TO VALUES APPROACHING 2500J/KG ON
THE LATEST SPC MESOANALYSIS...WITH THE LATEST SURFACE ANALYSIS
SHOWING A SURFACE TROUGH JUST EAST OF THE MOUNTAINS...AND A FAIRLY
ROBUST MID-LEVEL SHORTWAVE HEADED TOWARD THE APPALACHIANS ON WATER
VAPOR IMAGERY. A 50KT 250MB JETLET CONTINUES TO BE FORECAST BY THE
NAM TO MOVE ACROSS AREAS NEAR THE VIRGINIA BORDER DURING THE
EVENING...AND GIVEN THE AVAILABLE INSTABILITY AND THE LIFT
ASSOCIATED WITH THE SHORTWAVE...THUNDERSTORMS SHOULD CONTINUE TO
DEVELOP ALONG AND AHEAD OF THE SURFACE TROUGH...MOVING EAST THROUGH
THE EVENING. AMPLE 850MB LIFT IS FORECAST...AND WITH PRECIPITABLE
WATER VALUES AOA TWO INCHES THIS EVENING...NUMEROUS SHOWERS AND
THUNDERSTORMS SHOULD OCCUR. SOME STORM ORGANIZATION IS POSSIBLE AS
THE NAM FORECASTS 0-3KM HELICITY RISING TO NEAR 100M2/S2 THIS
EVENING...WITH THE PRIMARY THREAT BEING GUSTY WINDS. OVERNIGHT...
BOTH THE GFS AND THE NAM SHOW A CONTINUED MOISTURE FEED COMING INTO
AT LEAST THE SANDHILLS TOWARD THE COASTAL PLAIN...AND THE LAST TWO
OR THREE RUNS OF THE HRRR WRF HAS BEEN PERSISTENT SHOWING
REDEVELOPMENT DURING THE LATE EVENING OVER THE WESTERN PIEDMONT...
MOVING RAPIDLY SOUTHEAST TOWARD HIGHER INSTABILITY OVERNIGHT. AS
SUCH...HAVE ACTUALLY FORECAST CATEGORICAL SHOWERS AND THUNDERSTORMS
TONIGHT IN A SMALL AREA FROM NEAR KFAY AND KMEB EAST INTO THE FAR
SOUTHERN COASTAL PLAIN. BUFR SOUNDINGS SHOW INCREASINGLY STABLE AIR
MOVING INTO THE WESTERN PIEDMONT OVERNIGHT AND THIS SHOULD RESULT IN
CHANCES FOR PRECIPITATION DIMINISHING QUICKLY THERE ESPECIALLY
BEYOND THE LATE EVENING. OVERNIGHT LOWS SHOULD RANGE FROM THE UPPER
60S NORTHWEST TO THE LOWER TO MID 70S FAR SOUTHEAST...WITH ONLY VERY
LIMITED...IF ANY...MOISTURE DECREASE IMMEDIATELY BEHIND THE
SLOW-MOVING COLD FRONT THAT PUSHES INTO CENTRAL NORTH CAROLINA LATE
TONIGHT.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
AS OF 225 PM SUNDAY...
THE COLD FRONT WILL SLOWLY PUSH SOUTH...AND IT SHOULD LIE NEAR THE
SOUTH CAROLINA BORDER BY MONDAY AFTERNOON. PRECIPITABLE WATER VALUES
FALL TO BELOW 1.5 INCHES THROUGHOUT CENTRAL NORTH CAROLINA BY 00Z
TUESDAY...AND K INDICES FALL INTO THE SINGLE FIGURES IN THE
NORTHWEST PIEDMONT BY THEN. BUFR SOUNDINGS FROM BOTH THE NAM AND THE
GFS BECOME INCREASINGLY STABLE DURING THE DAY MONDAY...AND AFTER ANY
LINGERING EARLY MORNING SHOWERS IN OR NEAR THE COASTAL PLAIN MONDAY
MORNING...THE BEST CHANCES FOR SCATTERED REDEVELOPMENT WILL BE OVER
THE FAR SOUTHEAST...MAINLY ALONG AND SOUTH OF A LINE FROM ABOUT KMEB
TO KGSB. ALTHOUGH THE GUIDANCE IS SUGGESTIVE OF ONLY WEAK LOW-LEVEL
CONVERGENCE MONDAY AFTERNOON UNDER NEGLIGIBLE DIFFLUENCE ALOFT...
A WEAK MID-LEVEL SHORTWAVE MOVING THROUGH CENTRAL NORTH CAROLINA
DURING THE AFTERNOON COULD HELP RESULT IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS OVER MAINLY THE FAR SOUTHEAST...CLOSER TO
THE FRONT AND LINGERING MOISTURE. HIGH TEMPERATURES SHOULD BE WARM
BEFORE HIGH PRESSURE BUILDS IN...RANGING FROM THE UPPER 80S TO THE
LOWER 90S.
MONDAY NIGHT...THE AIR MASS BECOMES VERY STABLE...WITH GRADUAL
DRYING OF SURFACE DEW POINTS...K INDICES TURNING NEGATIVE...AND
PRECIPITABLE WATER VALUES BELOW AN INCH. UNDER A CLEAR SKY...
TEMPERATURES SHOULD FALL TO THE UPPER 50S IN PARTS OF CENTRAL NORTH
CAROLINA ESPECIALLY NORTH OF U.S. 64. DEW POINTS TAKE LONGER TO FALL
TOWARD KFAY AND OVERNIGHT LOWS THERE SHOULD BE CLOSER TO THE MID
60S. DID NOT GO QUITE AS LOW AS THE MET GUIDANCE FOR LOWS AS THE
GRADIENT AHEAD OF THE HIGH BUILDING IN IS SOMEWHAT TIGHT...WHICH
COULD RESULT IN JUST A LITTLE MIXING...ENOUGH TO KEEP READINGS FROM
BOTTOMING OUT.
TUESDAY THROUGH WEDNESDAY NIGHT:
SURFACE HIGH PRESSURE IS EXPECTED TO MOVE ACROSS THE MID-ATLANTIC ON
TUESDAY AND SHIFT OFFSHORE BY TUESDAY EVENING... WITH THE RIDGE AXIS
CONTINUING TO EXTEND BACK INTO CENTRAL NC THROUGH AT LEAST WEDNESDAY
NIGHT. HOWEVER... A WEAK INVERTED SURFACE TROUGH ALONG/NEAR THE
COAST COUPLED WITH THE APPROACH OF A MID LEVEL DISTURBANCE ON
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT IN THE RATHER LOW AMPLITUDE
THROUGH ALOFT OVER OUR LATITUDE MAY ALLOW FOR A FEW SHOWERS AND/OR
STORMS TO DEVELOP ACROSS OUR FAR EASTERN OR SOUTHEASTERN REACHES OF
OUR CWA THEN. FOR NOW WILL ONLY ADD A SLIGHT CHANCE OF SHOWERS AND
STORMS ACROSS OUR FAR SOUTHEASTERN COUNTIES FOR THIS TIME FRAME
(WEDNESDAY AFTERNOON).
TEMPERATURES DURING THIS PERIOD WILL BE QUITE PLEASANT. LOW LEVEL
THICKNESS VALUES ON TUESDAY AFTERNOON ARE ONLY EXPECTED TO TOP OUT
NEAR 1400 METERS. THIS COMBINED WITH DRIER AIR (AS SURFACE HIGH
PRESSURE MOVES ACROSS THE REGION) WILL ALLOW FOR HIGH TEMPS TUESDAY
TO BE IN THE MID TO UPPER 80S (83-88)... NEAR NORMAL. LOWS TUESDAY
NIGHT ARE EXPECTED TO BE IN THE LOWER TO MID 60S... WITH PERHAPS A
FEW UPPER 50S IN THE USUAL COOL RURAL LOCATIONS ACROSS THE NORTH.
HIGHS ON WEDNESDAY SHOULD BE A TOUCH WARMER AS THE SURFACE HIGH
MOVES OFFSHORE (HOWEVER... THE RIDGE AXIS WILL STILL EXTEND BACK
INTO THE AREA) AND LOW LEVEL THICKNESS VALUES ARE EXPECTED TO BE
ABOUT 5 TO 10 METERS HIGHER. THUS... WILL GO WITH HIGH TEMPS A
DEGREE OR TWO WARMER. THIS YIELDS HIGHS IN THE MID TO UPPER 80S
(MAINLY 85-89)... WITH PERHAPS A FEW LOCATIONS ACROSS THE SOUTH
REACHING THE 90 DEGREE MARK. LOWS WEDNESDAY NIGHT/THURSDAY MORNING
ARE EXPECTED TO BE IN THE MID TO UPPER 60S.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 235 PM SUNDAY...
ANOTHER S/W TROUGH ALOFT IS EXPECT TO TRACK EASTWARD NEAR THE
US/CANADIAN BORDER (GREAT LAKES REGION INTO NEW ENGLAND) ON THURSDAY
INTO FRIDAY. THIS WILL ALLOW ANOTHER COLD FRONT TO APPROACH THE AREA
ON THURSDAY NIGHT INTO FRIDAY. QUESTIONS REMAIN ON HOW FAR SOUTH
THIS FEATURES WILL SINK BEFORE POSSIBLE AFFECTS AND/OR INTERACTIONS
WITH THE CURRENT TROPICAL STORM IRENE. FOR THURSDAY THINK MOST OF
THE AREA WILL BE DRY (SLIGHT CHANCE POP)... WITH INCREASING CHANCES
FOR PRECIP ON FRIDAY AS THE THE TROPICAL SYSTEM APPROACHES FROM THE
SOUTH AND THE COLD FRONT FROM THE NORTH/NORTHWEST. EXPECT HIGH TEMPS
ON THURSDAY AND FRIDAY TO BE IN THE UPPER 80S TO AROUND 90. LOWS
FRIDAY MORNING ARE EXPECTED TO BE IN THE UPPER 60S TO LOWER 70S.
NHC FORECAST AND MODELS CONTINUE TO SHOW IRENE TURNING NORTHWARD OUT
OF THE CARIBBEAN AND AFFECTING PORTIONS IF NOT ALL OF FLORIDA
THURSDAY INTO FRIDAY (ALTHOUGH LATEST MODEL GUIDANCE IS INDICATING A
SLIGHT SHIFT EASTWARD TO THE OVERALL TRACK)... AS MODELS CONTINUE TO
INDICATE A WEAKNESS IN THE SUBTROPICAL RIDGE OVER THE SE U.S. MEDIUM
RANGE MODELS THEN CONTINUE TO TRACK IT NORTHWARD AND INTO OUR REGION
NEXT WEEKEND. GIVEN WE ARE STILL TALKING ABOUT DAYS 6 AND 7 OF THE
FORECAST AND TIMING AND EXACT TRACK OF THE SYSTEM ARE STILL IN
DOUBT... WILL ONLY RAISE POPS TO HIGH CHANCE FOR NEXT WEEKEND AND
LOWER HIGH TEMPS AT BIT. GIVEN THE CURRENT SETUP AND GENERAL
TRACK... HEAVY RAIN... ISOLATED TORNADOES... AND GUSTY WINDS WILL BE
POSSIBLE NEXT WEEKEND. WILL GO WITH HIGH TEMPS IN THE LOWER TO MID
80S BOTH DAYS... WITH LOWS IN THE 70S.
WITH REGARD TO THE THE AFOREMENTIONED TROPICAL SYSTEM... EVERYONE
ALONG THE EASTERN SEABOARD ESPECIALLY IN THE SE US SHOULD KEEP UP TO
DATE WITH THE LATEST FORECASTS FROM THE NHC AND LOCAL WFOS.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 225 PM SUNDAY...
VFR CONDITIONS SHOULD PREVAIL FOR THE 18Z VALID TAF PERIOD OUTSIDE
OF SHOWERS AND THUNDERSTORMS. THESE SHOWERS AND THUNDERSTORMS SHOULD
BE SCATTERED TO NUMEROUS IN THE TRIAD THIS EVENING...AND NUMEROUS
EAST AND SOUTHEAST OF THE TRIAD OVERNIGHT. SOME OF THE MODEL
GUIDANCE SUGGESTS A COUPLE OF ROUNDS OF SHOWERS AND THUNDERSTORMS
TOWARD KFAY EARLY THIS EVENING AND AGAIN OVERNIGHT. LATE TONIGHT...
ENOUGH MOISTURE COULD BE IN PLACE TO RESULT IN A GOOD CHANCE OF MVFR
CEILINGS TOWARD KFAY AND KRWI...AND MVFR FOG FOLLOWING SHOWERS
ESPECIALLY AT KRDU...KFAY...AND KRWI.
ON MONDAY...AFTER ANY LINGERING MORNING SHOWERS TOWARD KFAY AND
KRWI...AND MIXING OF ANY MVFR CEILINGS AND FOG...VFR CONDITIONS
SHOULD PREVAIL. AN ISOLATED THUNDERSTORM IS POSSIBLE TOWARD KFAY
AGAIN LATE MONDAY AFTERNOON...BUT THE BETTER CHANCES WILL BE SOUTH
AND SOUTHEAST OF THERE. WINDS WILL VEER TO THE NORTHWEST AND NORTH...
AND VFR CONDITIONS WILL BE THE RULE THEN THROUGH MID-WEEK. THE
CHANCES FOR SHOWERS AND THUNDERSTORMS INCREASE LATE IN THE WEEK AS
HIGH PRESSURE RETREATS AND MOISTURE RETURNS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...DJF
NEAR TERM...DJF
SHORT TERM...DJF/BSD
LONG TERM...BSD
AVIATION...DJF
Hazardous weather outlook, Aug 21, 1:44 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
244 PM EDT SUN AUG 21 2011
NCZ007>011-021>028-038>041-043-221845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
WILSON-
244 PM EDT SUN AUG 21 2011
...SEVERE THUNDERSTORM WATCH 796 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR AT LEAST THROUGH
THE EARLY EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE
DAMAGING WINDS AROUND 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE...
WHICH COULD PRODUCE MINOR FLOODING MAINLY IN URBAN AND LOW-LYING
AREAS. FINALLY...FREQUENT LIGHTNING IS ALSO A CONCERN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FOLLOW THE LATEST FORECASTS FROM THE NATIONAL HURRICANE CENTER
REGARDING TROPICAL STORM IRENE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS APPRECIATED. SPOTTERS SHOULD STAY
TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
NCZ042-073>078-083>086-088-089-221845-
JOHNSTON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
244 PM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NUMEROUS THUNDERSTORMS WILL DEVELOP DURING THE LATE AFTERNOON AND
OCCUR AT LEAST THROUGH THE EVENING. THE PRIMARY SEVERE WEATHER
THREAT WILL BE DAMAGING WINDS AROUND 60 MPH. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE...WHICH COULD PRODUCE FLOODING MAINLY
IN URBAN AND LOW-LYING AREAS. FINALLY...FREQUENT LIGHTNING IS
ALSO A CONCERN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
FOLLOW THE LATEST FORECASTS FROM THE NATIONAL HURRICANE CENTER
REGARDING TROPICAL STORM IRENE.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. SPOTTERS SHOULD
STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.
DJF
Event by event
17 thunderstorm wind, 4 hail, 1 flash flood, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Richmond
- When
- August 21, 2:01 PM EST
- Where
- Richmond County, Rockingham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.930, -79.780
Several large bushes were blown down and were blocking the southbound lane of US 1.
Hail, Richmond
- When
- August 21, 2:06 PM EST
- Where
- Richmond County, 0.89 mi SW of Knob Hill
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.940, -79.760
Thunderstorm Wind, Forsyth
- When
- August 21, 2:57 PM EST
- Where
- Forsyth County, 0.89 mi NE of Tobaccoville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.240, -80.370
Downed power lines were blocking the northbound lane of Doral Drive. Also, a tree limb, up to two feet in diameter, was blown down.
Thunderstorm Wind, Richmond
- When
- August 21, 3:07 PM EST to 3:30 PM EST
- Where
- Richmond County, 4.02 mi W of Ellerbe to 0.89 mi SW of Knob Hill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.060, -79.850
Several trees were blown down along a swath from near Ellerbe to Rockingham.
Thunderstorm Wind, Scotland
- When
- August 21, 3:15 PM EST to 3:19 PM EST
- Where
- Scotland County, 1.79 mi NW of Sneads Grove to 0.57 mi W of Laurinburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.850, -79.500
A couple of trees were blown down along a swath from near Laurel Hill to near Laurinburg.
Thunderstorm Wind, Sampson
- When
- August 21, 3:45 PM EST
- Where
- Sampson County, 1.32 mi ENE of Newton Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.260, -78.330
Several trees were blown down near Newton Grove at the intersection of Alex Benton Road and Goldsboro Highway.
Thunderstorm Wind, Vance
- When
- August 21, 3:50 PM EST
- Where
- Vance County, 2.07 mi S of Kittrell to 0.89 mi SE of Henderson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.200, -78.430
A couple of trees were blown down along a swath from near Henderson to near Kittrell.
Thunderstorm Wind, Warren
- When
- August 21, 3:54 PM EST to 3:55 PM EST
- Where
- Warren County, 0.56 mi E of Warrenton to 1.31 mi ESE of Warrenton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 36.400, -78.160
Numerous trees were blown down along a swath from the north side of Warrenton to the south side of Warrenton.
Thunderstorm Wind, Wayne
- When
- August 21, 4:28 PM EST to 4:40 PM EST
- Where
- Wayne County, 1.69 mi E of Hoodswamp to Seven Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.420, -77.850
A couple of trees were blown down along a swath from north of Elroy to Seven Springs.
Thunderstorm Wind, Halifax
- When
- August 21, 4:30 PM EST to 4:36 PM EST
- Where
- Halifax County, 1.67 mi W of Bolling to 0.69 mi N of Weldon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.470, -77.710
Several trees were blown down along a swath from near Rosemary to Weldon.
Thunderstorm Wind, Franklin
- When
- August 21, 4:50 PM EST
- Where
- Franklin County, Justice
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.050, -78.170
One tree was blown down southwest of Castalia.
Thunderstorm Wind, Nash
- When
- August 21, 4:57 PM EST
- Where
- Nash County, 1.38 mi S of Castalia
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.060, -78.070
Several trees were blown down in Castalia.
Hail, Nash
- When
- August 21, 5:41 PM EST to 5:55 PM EST
- Where
- Nash County, 1.12 mi W of Easonburg to 0.89 mi NW of Sharpsburg
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.920, -77.890
Hail, ranging from the size of quarters to the size of half dollars, fell along a swath from about five miles north of Sharpsburg to inside the city of Sharpsburg.
Thunderstorm Wind, Nash
- When
- August 21, 5:45 PM EST to 6:03 PM EST
- Where
- Nash County, 1.12 mi W of Easonburg to 1.49 mi SSE of Easonburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.920, -77.890
A couple of trees were blown down near Sharpsburg. Also, several power lines and power poles were blown down near Rocky Mount at the intersection of Halifax Road and West Mount Drive.
Hail, Edgecombe
- When
- August 21, 6:05 PM EST
- Where
- Edgecombe County, 1.78 mi SW of Rocky Mt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.910, -77.800
Thunderstorm Wind, Chatham
- When
- August 21, 6:30 PM EST
- Where
- Chatham County, 3.94 mi NW of Pittsboro to 2.63 mi WNW of Pittsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.760, -79.230
A couple of trees were blown down along a mile long swath northwest of Pittsboro.
Thunderstorm Wind, Wake
- When
- August 21, 7:07 PM EST to 7:21 PM EST
- Where
- Wake County, Rolesville to 1.78 mi SE of Barham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.920, -78.470
A couple of trees were blown down along a swath from just west of Rolesville to several miles east of Rolesville.
Thunderstorm Wind, Edgecombe
- When
- August 21, 7:26 PM EST
- Where
- Edgecombe County, 0.89 mi NW of Rocky Mt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 35.940, -77.790
Around 10-12 trees were blown down across the eastern portions of Rocky Mount.
Hail, Lee
- When
- August 21, 7:28 PM EST
- Where
- Lee County, 2.15 mi NNE of Swann
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 35.410, -79.110
Thunderstorm Wind, Richmond
- When
- August 21, 7:40 PM EST
- Where
- Richmond County, 2.68 mi NE of Ellerbe
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 35.100, -79.750
Several large limbs were blown down a couple miles northeast of Ellerbe.
Flash Flood, Nash
- When
- August 21, 7:50 PM EST to 11:45 PM EST
- Where
- Nash County, 0.89 mi SSW of Little Easonburg to 0.87 mi SSW of Little Easonburg
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.958, -77.875
Law enforcement reported that portions of South Halifax Road between Ketch Point Drive and McIntyre Lane were closed due to high water. The road was reopened by 1245 AM.
Lightning, Cumberland
- When
- August 21, 9:37 PM EST
- Where
- Cumberland County, 1.85 mi SE of Shaw
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 35.108, -78.901
A house was heavily damaged by fire when lightning struck the garage. The fire was mostly contained to the garage, but there was some minor damage to the living room of the home. The monetary damage was estimated.
Thunderstorm Wind, Sampson
- When
- August 21, 9:42 PM EST to 10:04 PM EST
- Where
- Sampson County, 1.38 mi N of Roseboro to 1.49 mi SSE of Mc Daniels
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.970, -78.530
Numerous trees were blown down along a swath from near Roseboro to near Garland.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341736, 341737, 341738, 341739, 341740, 341741, 341742, 341743, 341744, 341745, 341746, 341747, 341748, 341749, 341750, 341751, 341752, 341753, 341754, 341755, 341756, 341966, 341757.